Vermont, 2021Strong Wind in Vermont, March 1, 2021
March 1, 2021 · NWS BTV · 16 events in 16 counties and zones
An arctic front moved across Vermont during the evening of March 1st delivering arctic air on strong winds during the overnight of March 1st-2nd. Persistent northwest winds of 15 to 30 mph with gusts in excess of 40-50 mph began around 9 pm March 1st and continued until daybreak March 2nd.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $255,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic front moved across Vermont during the evening of March 1st delivering arctic air on strong winds during the overnight of March 1st-2nd. Persistent northwest winds of 15 to 30 mph with gusts in excess of 40-50 mph began around 9 pm March 1st and continued until daybreak March 2nd. These strong winds combined with ambient temperatures of 5 below to 5 above zero created wind chills in the 15 to 30 below zero range. Nearly 10,000 customers lost power during the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 28, 9:43 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Feb 28, 9:43 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
943 PM EST Sun Feb 28 2021
.SYNOPSIS...
After a mild weekend, a polar vortex will quickly pass through
the North Country Monday night, blasting Arctic air that will
produce dangerously low wind chills through Tuesday morning.
While the very cold air will ease, most of the week appears on
the colder side for early March. A blocking pattern keeps winds
out of the northwest bringing shots of polar air and scattered
mountain snow showers.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 941 PM EST Sunday...The winds just started gusting here at
the Burlington International Airport and we saw temperatures
rise to 44 degrees. This trend will likely be seen across the
North Country over the next few hours as warm air advection and
southerly channeled winds are now in full effect. Looking at
the Whiteface Observatory observations, their temperature warmed
5 degrees over the past 4 hours and Mt. Mansfield is now on a
steady upwards climb as well. There is a high likelihood that we
have seen our low temperatures for the night with cloud cover
and warm southerly winds acting against the typical diurnal
curve. The radar has quieted down a bit this evening with just
some light scattered rain showers across the region.
Previous Discussion...March is poised to roar like a lion
with strong winds and bitterly cold air arriving tomorrow night.
Expect to need headlines for wind chills, with wind gusts also
potentially sufficient for wind advisories across much of the
region during the same time frame. Wind chills should be as low
as -20 to -25 F range in much of eastern Vermont and the
Adirondack region during the early morning hours with slow
improvement after sunrise. Simultaneously, gusts in will be
commonly 40-45 mph at times with the strongest cold air
advection, which should gradually ease up after daybreak, as
well.
Prior to the arctic blast tomorrow night, an initial front will
move eastward through the North Country during the morning and
bring widespread rain showers and gusty southerly winds out
ahead of the boundary. This occluded front will have plenty of
moisture to work, but sharply drier air behind the boundary will
begin to limit any kind of widespread snowfall to the higher
terrain as top-down cooling processes take place gradually.
Between this front and the arctic front, there will be a lull in
winds and precipitation across the region.
We still will monitor the potential for snow squalls tomorrow
afternoon through the early evening, but it looks like only
marginal instability and convergence will exist ahead of the
supporting only scattered snow showers. Still, with a
relatively mild surface temperature that is expected to be well above
freezing across southern Vermont and southern portions of
northern New York, where high resolution models continue to
suggest best chances for a quick burst of snow, there is some
flash freeze potential given how fast temperatures may fall.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 306 PM EST Sunday...Unseasonably cold weather is expected
on Tuesday behind Monday's arctic frontal passage. Other than a
few mountain flurries mainly dry weather is expected as gusty
northwest winds of 25 to 40 mph in the morning gradually abate
by afternoon. Highs to only top out in the mid teens to lower
20s.
Another weak trough then approaches from the northwest by later
Tuesday night with a broad increase in areal coverage of snow
showers into Wednesday morning across northern counties, especially
the northern mountains. Given clouds and light southerly return flow
in advance of this feature overnight low temperatures will hold near
seasonal early March norms from the upper single digits to mid
teens, then rebound into the 30s for Wednesday before cooler air
arrives by later in the day.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 306 PM EST Sunday...Looking further out, the large scale
hemispheric picture shows a pronounced North Atlantic/Greenland
blocking pattern evolving for the middle and later portions of
next week. This essentially bogs down the upstream flow leading
to development of a pronounced northeastern CONUS upper trough
and lingering late winter cold. The mean axis of the 500 mb
trough sets up nearly atop the region however, so the main storm
track will be shunted well southeast and/or offshore with no
large-scale systems expected. That said, it does appear another
surface trough passage may occur by next Friday with some re-
invigoration of mainly northern mountain snow shower activity.
As touched on above temperatures trend seasonably cold after
Wednesday with daily highs mainly from the upper teens into the
20s and overnight lows in the single digits and teens.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Through 00Z Tuesday...VFR conditions at all terminals currently,
despite some light rain showers across the international border.
Clouds will lower with time and we'll have MVFR ceilings at MPV,
MSS and SLK after 02z. Gusty winds are anticipated at all TAF
sites, as well as LLWS. A front crosses the area between 08z
and 12z, have some showers mentioned during that timeframe,
especially MSS and SLK, other sites less likely. Winds will
become more westerly behind the surface front, and jet will
weaken. All sites will have MVFR ceilings thru much of the day
Monday. VFR conditions should return headed into the evening
hours areawide.
Outlook...
Monday Night: VFR. Windy with gusts to 35 kt. Chance SHSN.
Tuesday: VFR. Windy with gusts to 30 kt. NO SIG WX.
Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHSN.
Wednesday: Mainly VFR, with areas MVFR possible. Slight chance
SHSN.
Wednesday Night: Mainly VFR, with areas MVFR possible. NO SIG WX.
Thursday: Mainly VFR, with local MVFR possible. NO SIG WX.
Thursday Night: VFR. Slight chance SHSN.
Friday: VFR. Slight chance SHSN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Chill Advisory from 10 PM Monday to 11 AM EST Tuesday for
VTZ003-004-006>008-010-016>018.
NY...Wind Chill Advisory from 10 PM Monday to 11 AM EST Tuesday for
NYZ029>031-034.
&&
SYNOPSIS...Kutikoff
NEAR TERM...Clay/Kutikoff
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...NeilesHazardous weather outlook, Feb 28, 6:07 PM EST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
607 PM EST Sun Feb 28 2021
NYZ029>031-034-VTZ003-004-006>008-010-016>018-012315-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Orleans-Essex-Lamoille-Caledonia-Washington-Orange-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
607 PM EST Sun Feb 28 2021
...WIND CHILL ADVISORY IN EFFECT FROM 10 PM MONDAY TO 11 AM EST
TUESDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ026>028-035-087-VTZ001-002-005-009-011-012-019-012315-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Eastern Essex-Southwestern St. Lawrence-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-Western Rutland-Windsor-
Eastern Rutland-
607 PM EST Sun Feb 28 2021
This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An arctic boundary will produce scattered snow showers on Monday
afternoon into Monday night, along with rapidly falling temperatures
on blustery northwest winds. Localized wind gusts of 35 to 45 mph
are possible on Monday Night into Tuesday morning. These brisk winds
and falling temperatures will create wind chill values between 15 and
20 below zero on Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Caledonia
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Caledonia forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $30,000
- Reported by
- Department of Highways
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Several reports of wind gusts in excess of 50 mph in Caledonia county, including 53 mph in Waterford and 50 mph in Lyndonville.
Strong Wind, Washington
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Washington forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $25,000
- Reported by
- ASOS
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
Several reports of wind gusts in excess of 50 mph in Washington county, including 51 mph at the MPV airport in Berlin and along Interstate 89.
Strong Wind, Orange
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Orange forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $35,000
- Reported by
- Department of Highways
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
Several reports of wind gusts in excess of 45 mph, including 48 mph in Wilder and 52 mph in Brookfield.
Strong Wind, Eastern Addison
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Eastern Addison forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Several reports of wind gusts in the 35-45 mph range.
Strong Wind, Eastern Chittenden
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Eastern Chittenden forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Several reports of wind gusts in the 40-45 mph range.
Strong Wind, Eastern Franklin
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Eastern Franklin forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Several reports of wind gusts in the 40-45 mph range.
Strong Wind, Eastern Rutland
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Eastern Rutland forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $35,000
- Reported by
- Department of Highways
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Several reports of wind gusts in the 40-50 mph range, including 53 mph at Gifford State Park.
Strong Wind, Essex
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Essex forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
Several reports of wind gusts in the 35-45 mph range.
Strong Wind, Grand Isle
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Grand Isle forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
Several reports of wind gusts in the 40-50 mph range, including 48 mph in Plattsburgh Bay and 50 mph at Colchester Reef.
Strong Wind, Western Chittenden
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Western Chittenden forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Several reports of wind gusts in the 40-50 mph range, including 53 mph at Burlington Int'l Airport and 50 mph at Colchester Reef.
Strong Wind, Western Addison
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Western Addison forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Several reports of wind gusts in the 35-45 mph range.
Strong Wind, Western Franklin
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Western Franklin forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Several reports of wind gusts in the 35-45 mph range.
Strong Wind, Western Rutland
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Western Rutland forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Several reports of wind gusts in the 40-45 mph range, including 48 mph in Fair Haven and 45 mph at Rutland airport.
Strong Wind, Lamoille
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Lamoille forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Several reports of wind gusts in the 40-45 mph range, including 46 mph at KMVL.
Strong Wind, Orleans
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Orleans forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
Several reports of wind gusts in the 35-45 mph range.
Strong Wind, Windsor
- When
- March 1, 12:00 AM EST to 8:00 AM EST
- Where
- Windsor forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $50,000
- Reported by
- Department of Highways
Several reports of wind gusts in the 40-50 mph range.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Georgia, March 1, 20211 death · $295,000 · EF1 · 4 events
- Flooding in West Virginia, March 1 to 4, 2021$412,000 · 47 events
- Flash Flooding and Debris Flows in Kentucky, March 1 to 2, 2021$75,000 · 74 events
- Flood in Nebraska, March 1 to 5, 2021$500,000 · 1 event
- Flooding in Kentucky, March 1 to 5, 2021$100,000 · 5 events
- High Wind and Strong Wind in Massachusetts, March 1 to 2, 2021$58,000 · 68 kt wind · 15 events
- Flooding in Ohio, March 1 to 5, 2021$74,000 · 9 events
- Flooding in Kentucky, March 1 to 25, 2021$72,000 · 7 events
- Flooding in Tennessee, March 1, 2021$70,000 · 3 events
- High Wind and Strong Wind in New York, March 1 to 2, 2021$22,000 · 50 kt wind · 27 events
- Flooding and Heavy Rain in West Virginia, March 1 to 2, 2021$50,000 · 10 events
- Drought in New Mexico, March 1 to 31, 202141 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935908, 935909, 935910, 935911, 935912, 935913, 935914, 935915, 935916, 935918, 935919, 935920, 935921, 935923, 935924, 935926.